Trouble with Tylenol®: Even common OTC medication should be taken with care | Causes, Not Just Cases®
When the risk of severe, potentially deadly skin reactions is found in association with one of the most widely used over-the-counter medications, you would think that warning the public would be a priority. But a year and a half after publishing an initial consumer update on the risk, the FDA is only now asking that a warning be placed on all acetaminophen-containing medications, including over-the-counter drugs.
In a somewhat softly-worded draft guidance released at the end of November 2014, the FDA stated that it “does not intend to object to the marketing of products containing the following warning language:
Allergy alert: acetaminophen may cause severe skin reactions. Symptoms may include:
- skin reddening
If a skin reaction occurs, stop use and seek medical help right away.”
For me, this approach is a bit too gentle when you consider that the end goal is to warn consumers and healthcare providers that common, everyday Tylenol® and other acetaminophen-containing products could potentially cause serious skin diseases that have led to death in at least a dozen documented instances.
In fact, the FDA found more than 100 cases of acetaminophen use associated with serious skin reactions, including Stevens-Johnson Syndrome (SJS), toxic epidermal necrolysis (TEN) and acute generalized exanthematous pustulosis (AGEP). For all three of these diseases, the main cause is usually an adverse reaction to medication.
Of the three, AGEP is the least serious, with symptoms usually resolving within two weeks of stopping the related medication. Typical reactions include fever and a pustular skin rash.
The other two, SJS and TEN, are more concerning. Both are associated with severe medication-related skin reactions, with the main difference in symptoms being the degree of skin detachment. With TEN, the epidermis, or top layer of skin, detaches from the lower layer, or dermis, on more than 30 percent of the body. With SJS, detachment occurs on less than 10 percent of the body. Both are known as severe, life-threatening diseases with a mortality rate of up to 5 percent in SJS patients and up to 35 percent in TEN patients.
In most cases, the FDA has noted that “Problems usually begin with flu-like symptoms followed by rash, blistering and extensive damage to the surfaces of the skin. Recovery can take weeks or months, and possible complications include scarring, changes in skin pigmentation, blindness and damage to internal organs.” Additionally, the agency pointed out that “A serious skin reaction can occur at any time, even if you’ve taken acetaminophen previously without a problem. There is currently no way of predicting who might be at higher risk.”
Acetaminophen isn’t the only common, over-the-counter drug associated with both SJS and TENS either. Over the past few years, OTC drugs such as ibuprofen, nonsteroidal anti-inflammatory drugs (such as Aleve® and Motrin®) and sulfa antibiotics have been linked to these potentially deadly skin diseases.
The FDA’s recommendations for this new warning on all acetaminophen-containing medications comes not long after it issued a safety alert earlier this year concerning the drug’s risk of severe liver injury. In that alert, the FDA strongly recommended that drug manufacturers limit the amount of acetaminophen in any one dosage to 325 mg or less, and that healthcare providers should avoid prescribing more than this amount in any one dose. Any additional benefit of taking more than this amount, the FDA states, is outweighed by the added risks for liver injury, liver failure, liver transplant or even death that may be caused by an inadvertent acetaminophen overdose.
As a mom, I am especially taking this news to heart; it should be a strong reminder that even common over-the-counter drugs for pain relief should still be taken carefully.